Alert archive / Iowa / Areal Flood Warnings in 2021

Areal Flood Warning 1, NWS La Crosse, WI

June 26, 2021Allamakee County, Iowa; Crawford County, Wisconsin

NWS La Crosse, WI issued this areal flood warning at Jun 26, 2021, 9:16 AM CDT for Allamakee County, Iowa; Crawford County, Wisconsin. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2021, 9:16 AM CDT (14:16 UTC)
Expired
Jun 26, 2021, 2:59 PM CDT
In force
6 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

Counties Allamakee County, IA, Crawford County, WI

The radar

The La Crosse radar (KARX), 59 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

756 
WGUS43 KARX 261416
FLWARX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
916 AM CDT Sat Jun 26 2021

IAC005-WIC023-262015-
/O.NEW.KARX.FA.W.0001.210626T1416Z-210626T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allamakee IA-Crawford WI-
916 AM CDT Sat Jun 26 2021

The National Weather Service in La Crosse has issued a

* Flood Warning for...
  Southeastern Allamakee County in northeastern Iowa...
  Northern Crawford County in southwestern Wisconsin...

* Until 315 PM CDT.

* At 916 AM CDT, local law enforcement reported water across 
  secondary roads, some rock slides, along with many rivers and 
  streams either running high or out of their banks. Flooding is 
  already occurring. Between 6 and 9 inches of rain have fallen.

* Some locations that will experience flooding include...
  Prairie Du Chien, Harpers Ferry, Seneca, Soldiers Grove, Gays 
  Mills, Eastman, Mount Sterling, Ferryville, Lynxville, Bell 
  Center, Oak Ridge.

More showers and storms are possible through the afternoon, with 
additional rainfall amounts up to 1 inch in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4330 9120 4342 9100 4342 9069 4342 9067
      4334 9067 4305 9117

$$

Rieck
1 follow-up statement
827 
WGUS83 KARX 261959
FLSARX

Flood Statement
National Weather Service La Crosse WI
259 PM CDT Sat Jun 26 2021

IAC005-WIC023-262009-
/O.CAN.KARX.FA.W.0001.000000T0000Z-210626T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allamakee IA-Crawford WI-
259 PM CDT Sat Jun 26 2021

...FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN ALLAMAKEE AND 
NORTHERN CRAWFORD COUNTIES...

The heavy rain has ended and widespread flooding is no longer 
expected to pose a threat. However, some secondary roads may still 
have water across them. Please continue to heed remaining road 
closures. In addition, flood warnings continue along portions of the 
Kickapoo River.

LAT...LON 4330 9120 4342 9100 4342 9069 4342 9067
      4334 9067 4305 9117

$$

Rieck

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this areal flood warning went out at Jun 26, 6:34 AM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 26, 6:34 AM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
634 AM CDT Sat Jun 26 2021

.SHORT TERM...(Today and tonight)
Issued at 255 AM CDT Sat Jun 26 2021

Look for widespread showers and storms today throughout the
region with with the biggest threat being very heavy rain that
could lead to localized flooding.

A broad, positively-tilted longwave trough was evident in early
morning satellite data sagging southward across the northern
CONUS, with multiple embedded PV lobes lifting northeastward along
the downstream flank of the trough axis. One such vort max
ejected through eastern Nebraska late yesterday evening and
sheared apart over Minnesota overnight. The wave was responsible
for the scattered showers and storms that affected northeastern
Iowa yesterday evening. In a potential harbinger of storms later
today, impressive rainfall amounts were observed with these cells
given the near record PWATs and weak steering flow in place.
Several spots in northeastern and east-central Iowa saw 4-7 inches
of rain in a short amount of time, though the spatial coverage of
these high amounts was quite small.

The next wave in the train was centered over western Kansas early
this morning and lifts along the same trajectory as its
predecessor over the course of the morning. An elongated low
pressure cell currently centered over southeastern Nebraska is
lifting northeastward in response to this approaching shortwave. A
weak warm front arches eastward from this low along the I-80
corridor and likewise pivots north/northwestward with the low.
Increasing theta-e advection over this frontal surface is
resulting in showers and storms growing in coverage as the
morning progresses. As with yesterday's storms, heavy rainfall
looks to be the main threat with PWATS around 1.7 to 2.0 inches--
near record highs for this time of year per the DVN sounding
climatology.

The highest rainfall totals look to be associated with the
deformation zone to the immediate north of the surface low track
where maximum airmass convergence and slow storm motions will
combine to enhance this threat. HREF max member rainfall progs
show values in excess of 2-4 inches across southeastern Minnesota
and west-central Wisconsin. Training cell lines/heavy rain within
the uncapped warm sector across Iowa and far southern WI are also
a possibility. The predominately dry antecedent conditions over
the highest rainfall threat area coupled with the seasonal peak in
moisture uptake by vegetation/crops should limit the flooding
risk to urban areas or other areas of poor drainage.

The overall severe weather threat for today looks highly
conditional for many of the same reasons that enhance the heavy
rain threat. Poor lapse rates will result in less than 1000 J/kg
of MLCAPE available for updrafts to realize and low NCAPE/DCAPE
values. CAPE values with the hail growth zone, coupled with the
warm cloud depths of 13+ kft and weak sub-500-mb flow, will result
in poor hail maintenance conditions. Similar reasoning can be
used to justify the lack of a damaging wind threat with these
storms as well. The tornado threat is non-zero along the
immediate surface warm front where winds back to the east, but
given the very low 0-3-km CAPE values and low SRH values owing to
the weak lower tropospheric flow, it would take a substantial
meso/microscale deviation from the current forecast guidance to
adequately realize a tornado threat.

Given the expansive cloud shield and rainfall threat for today,
did lower highs for today to around the 25th percentile of the NBM
guidance, resulting in highs topping out in the mid-70s north of
the warm front and around 80 to the south of the front in
northeast Iowa/southwest Wisconsin. The surface low passes through
the region this evening and will be centered over eastern WI/Lake
Michigan by sunrise on Sunday. Rainfall should gradually come to
an end on the backside of the system as morning dawns on Sunday.

.LONG TERM...(Sunday through Friday)
Issued at 255 AM CDT Sat Jun 26 2021

Periodic chances for shower and storms dot the forecast for much
of the work week with temperatures near seasonal norms for this
time of year.

An omega block builds over the western CONUS by this evening and
doesn't look to break down until Thursday or Friday. During this
time period, longwave troughing/cyclonic flow will be present over
the region. While the surface cyclone departs the region Sunday
morning, differential CAA in the lower troposphere coupled with
daytime solar insolation could result in diurnal showers for the
afternoon hours. While the main corridor of moisture transport
will arc from Texas through the lower Missouri River Valley and
southern Great Lakes region for early in the week, it is tough to
rule out the potential for showers or storms during the stay of
this upper trough. The threat for rain does look to diminish by
midweek as the Gulf moisture conveyor belt is interrupted by
developing ridging along the Gulf coast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 634 AM CDT Sat Jun 26 2021

Main taf concerns are IFR/MVFR conditions and periodic showers and
possibly a thunder at both taf sites through taf period. Surface
low will move northeastward into southern Wisconsin today. Low
level moisture has allowed ceilings to lower to MVFR/IFR and at a
few locations to LIFR currently. With surface low moving over the
area and boundary layer near the surface nearly
saturated...MVFR/IFR conditions will prevail through much of the
taf period. Timing of each category is will be difficult...however
ceilings should rise into MVFR during the daytime hours due to the
time of year. Then...lower back into IFR potentially to LIFR after
sunset. Another concern is thunder possibilities at both taf
sites. With cloud layer over region...this will limit the
instability and limit the coverage of storms. Have decided to go
with VCTS during parts of the day at both taf sites when best
instability and vertical motions will be the greatest.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Skow
LONG TERM...Skow
AVIATION...DTJ
Hazardous weather outlook, Jun 26, 3:34 AM CDT, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
334 AM CDT Sat Jun 26 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-270845-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
334 AM CDT Sat Jun 26 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms increase in coverage through the morning with
numerous storms in the afternoon, especially over southeast
Minnesota and west-central Wisconsin. Periods of heavy rainfall
with be the main threat from these storms with rainfall amounts
over 2-3 inches possible in some locations. Localized flooding
would be a concern in urban areas and regions of poor drainage.

A few stronger storms are possible this afternoon in northeast
Iowa and southwest Wisconsin that could produce small hail and
gusty winds. There is also a low potential for a brief tornado
along the warm front this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic chances of thunderstorms will continue for much of the
week. The overall severe weather threat looks low at the present
time.

.SPOTTER INFORMATION STATEMENT...

Rainfall totals and any other significant weather reports today
would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

KDS

In the hours before

Special weather statement, Jun 26, 4:07 AM CDT, 5 hours 9 minutes before
Special Weather Statement
National Weather Service La Crosse WI
407 AM CDT Sat Jun 26 2021

WIZ053-054-260930-
Vernon-Crawford-
407 AM CDT Sat Jun 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL VERNON AND
NORTHEASTERN CRAWFORD COUNTIES...

At 405 AM CDT, a strong thunderstorm was located 13 miles northwest
of Boscobel, or 17 miles east of Lansing, moving northeast at 10 mph.

Winds in excess of 40 mph and torrential rainfall are possible with
this storm. Rainfall amounts of 2-3 inches are possible in a very
short amount of time and may cause localized flooding. Do not drive
your vehicle through flooded roadways..

Locations impacted include...
Seneca, Soldiers Grove, Gays Mills, Mount Sterling, Steuben, and
Bell Center.

LAT...LON 4314 9093 4319 9104 4346 9095 4337 9067
TIME...MOT...LOC 0905Z 208DEG 8KT 4328 9090

Skow
Local storm report, Jun 26, 6:18 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
618 AM CDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     FLASH FLOOD      1 E MOUNT STERLING      43.31N 90.92W
06/26/2021                   CRAWFORD           WI   EMERGENCY MNGR

            SEVERAL ROADS IN THE COUNTY BARRICADED DUE
            TO FLASH FLOODING. NO ADDITIONAL DAMAGE
            REPORTED AT THIS TIME.

&&

KDS
Local storm report, Jun 26, 6:54 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
654 AM CDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     HEAVY RAIN       3 NNE EASTMAN           43.20N 91.00W
06/26/2021  M5.56 INCH       CRAWFORD           WI   COCORAHS

            COCORAHS STATION WI-CR-7 EASTMAN 2.4 NNE.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 4:18 AM CDTAreal Flood AdvisoryARXAllamakee3 hr
Jun 26, 4:31 AM CDTFlash Flood WarningARXAllamakee5 hr
Jun 26, 4:07 AM CDTSpecial Weather StatementARXCrawford23 min
Jun 26, 5:46 AM CDTRiver Flood WarningARXCrawford42 hr
Jun 26, 5:47 AM CDTRiver Flood WarningARXCrawford15 hr

Nearby

Areal Flood Warnings in Iowa, 2021Areal Flood Warnings in Wisconsin, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.